Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 242, NWS Sioux Falls, SD

August 8, 2002Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2002, 4:51 PM CDT for Brule County, South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 4:51 PM CDT (21:51 UTC)
Expired
Aug 8, 2002, 5:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 191 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:00 PM CDTHail 1Pukwana, SD
Aug 8, 5:00 PM CDTThunderstorm Wind 52 EKimball, SDThunderstorm winds caused tree damage, including numerous branches blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KFSD 082151
SVRFSD
SDC015-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF KIMBALL TO
  17 MILES SOUTHWEST OF KIMBALL...OR FROM 11 MILES NORTHEAST OF
  CHAMBERLAIN TO 23 MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT
  25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PUKWANA AROUND NOW
  KIMBALL AROUND 505 PM CDT
  
THIS WARNING REPLACES...AND EXTENDS THE PREVIOUSLY ISSUED WARNING FOR 
THE ENTIRE COUNTY OF BRULE. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4393 9927 4352 9926 4352 9882 4393 9883

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 8, 3:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU AUG 8 2002

WDSPRD TSTMS...SOME SVR...HAVE FIRED ALG CONVERGENCE BOUNDARY IN
CNTRL SD...AND WILL SLOWLY MOVE EWD TOWARDS SE SD TNGT. PROBLEM IS
STG UPR HIGH AND DRIER AIR LINGERING IN IOWA AND ERN MN WHICH WILL
LIKELY HOLD OFF CONVECTION IN AT LEAST MOST OF NWRN IA AND PARTS OF
SWRN MN TNGT. WILL GO BACK TO LKLY PLUS POPS IN NWRN CWA...WITH CHC
SVR THIS EVE. MOST MODELS...EXCEPT NGM THIS TIME...PRETTY POOR WITH
NEXT WAVE EXPCD TO DVLP ALG FNT FOR SERN HLF CWA FOR FRI AFTN AND
EVE...AS UPR TROF WILL HAVE PLENTY OF SRN DYNAMICS. THIS WAVE SHOULD
BE AS SIGNIFICANT AS THIS FIRST SHOT IN NWRN CWA TNGT. PREV FCST IN
THE BALLPARK OVERALL THRU REST OF FCST...BUT WILL MOVE UP CHC TSTMS
IN CWA FOR LATE SUN NGT. STILL FEEL AVN TOO FAST HOWEVER. WILL TAKE
OUT CHC SHWRS FOR WED...AS MODELS NOT AS GOOD LOOKING AS BEFORE WITH
NEXT WAVE. COOLEST AND MOST PLEASANT DAYS SHOULD BE TUE AND WED...
AND THEN A WARMUP.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Aug 8, 11:00 AM CDT, 5 hours 51 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU AUG 8 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
HIGH PRESSURE WILL KEEP RELATIVELY STABLE AIR IN PLACE ACROSS MOST OF
NORTHEAST NEBRASKA...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH
DAKOTA THROUGH MIDNIGHT. STRONG THUDNERSTORMS SHOULD DEVELOP OVER
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...WHERE THE AIR IS MOST
UNSTABLE...AND MOVE EAST THROUGH THE NIGHT. AS THE STORMS MOVE EAST
THE AIR BECOMES LESS UNSTABLE...SO THE SEVERE THREAT SHOULD REMAIN
GENERALLY TO THE WEST OF A TYNDALL TO BROOKINGS LINE. A COLD FRONT
WILL MOVE THROUGH THE REGION ON FRIDAY...KEEPING A CONTINUED CHANCE
FOR THUNDERSTORMS. THE BETTER CHANCE FOR SEVERE THUNDERSTORMS ON
FRIDAY WILL SHIFT SOUTH AND EAST INTO SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NEBRASKA AND IOWA.

SDZ038-039-050-052-053-057>059-063-064-090500-
BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT THU AUG 8 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN SOUTH DAKOTA WILL
  SHIFT EAST LATE THIS AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD
  REDEVELOP IN CENTRAL SOUTH DAKOTA AND MOVE NORTHEAST...BRINGING A
  CHANCE OF ISOLATED SEVERE THUNDERSTORMS TO THE AREA. THE MAIN THREATS
  WOULD BE WIND GUSTS UP TO 60 MPH AND HAIL UP TO NICKEL SIZE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.

SDZ040-054>056-060>062-065>066-068>070-MNZ071-072-080-081-089-090-
097-098-090500-
BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-
HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER-
BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...YANKTON...VERMILLION...
1100 AM CDT THU AUG 8 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
  A FEW THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS EVENING
  THROUGH THE OVERNIGHT HOURS...BUT ARE EXPECTED TO REMAIN BELOW
  SEVERE LIMITS.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ067-071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-090500-
LINCOLN-LYON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...ELK POINT...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT THU AUG 8 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:48 PM CDTSevere Thunderstorm WarningFSDBrule42 min
Aug 8, 4:29 PM CDTSevere Thunderstorm WarningFSDBrule46 min
Aug 8, 4:48 PM CDTFlash Flood WarningFSDBrule87 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.